Successful control of massive coumarol-induced acute upper gastrointestinal bleeding and correction of prothrombin time by recombinant active factor VII (Eptacog-alpha, NovoSeven) in a patient with a prosthetic aortic valve and two malignancies (chronic lymphoid leukaemia and lung cancer)

Miklos Udvardy, Bela Telek, Gabriella Mezey, Peter Batar, Istvan Altorjay

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Severe, life-threatening acute upper gastrointestinal bleeding may occasionally occur in patients receiving coumarol prophylaxis for prosthetic heart valves. These patients are exposed to two potential, serious risks: bleeding due to the severe blood loss induced by excessive anticoagulant effect or as a consequence of the cessation of anticoagulation subsequent thrombotic occlusion of the valve and loss of patency. Herein a short case report is presented. The elderly male patient had a prosthetic valve in the aortic position and also suffered from two malignant diseases: chronic lymphocytic leukaemia and a more recently developed lung cancer with metastatic spread into both lungs. The patient had a major gastrointestinal bleed, leading to a sudden fall of haematocrit (0.09), and to a collapse of peripheral circulation due to too excessive a coumarol effect (International Normalized Ratio > 8). An acute left ventricular failure developed during the early period of the emergency blood transfusion, so the correction of prothrombin time by fresh-frozen plasma (due to the large volume requirement) was not feasible. The patient received 50 μg/kg intravenous bolus of NovoSeven (recombinant active factor VII) in an almost desperate situation. The International Normalized Ratio changed to 2.1 in 30 min; bleeding had stopped immediately. There was neither evidence of disseminated intravascular coagulation (in spite of the age and underlying diseases) nor loss of valve patency or infective endocarditis during follow-up. This modest report may call attention to the potential use of recombinant active factor VII in the coumarol-induced severe bleeding episodes of prosthetic heart valve patients.

Original languageEnglish
Pages (from-to)265-267
Number of pages3
JournalBlood Coagulation and Fibrinolysis
Volume15
Issue number3
DOIs
Publication statusPublished - Apr 2004

Fingerprint

Lymphoid Leukemia
Factor VII
Prothrombin Time
Aortic Valve
Lung Neoplasms
Hemorrhage
Neoplasms
International Normalized Ratio
Heart Valves
Disseminated Intravascular Coagulation
B-Cell Chronic Lymphocytic Leukemia
Endocarditis
Hematocrit
Blood Transfusion
Anticoagulants
recombinant FVIIa
Emergencies
Lung

Keywords

  • Coumarol
  • Prosthetic valve
  • Recombinant active factor VII

ASJC Scopus subject areas

  • Hematology

Cite this

@article{f6b077480ef04fb7957da4962c6d5ce1,
title = "Successful control of massive coumarol-induced acute upper gastrointestinal bleeding and correction of prothrombin time by recombinant active factor VII (Eptacog-alpha, NovoSeven) in a patient with a prosthetic aortic valve and two malignancies (chronic lymphoid leukaemia and lung cancer)",
abstract = "Severe, life-threatening acute upper gastrointestinal bleeding may occasionally occur in patients receiving coumarol prophylaxis for prosthetic heart valves. These patients are exposed to two potential, serious risks: bleeding due to the severe blood loss induced by excessive anticoagulant effect or as a consequence of the cessation of anticoagulation subsequent thrombotic occlusion of the valve and loss of patency. Herein a short case report is presented. The elderly male patient had a prosthetic valve in the aortic position and also suffered from two malignant diseases: chronic lymphocytic leukaemia and a more recently developed lung cancer with metastatic spread into both lungs. The patient had a major gastrointestinal bleed, leading to a sudden fall of haematocrit (0.09), and to a collapse of peripheral circulation due to too excessive a coumarol effect (International Normalized Ratio > 8). An acute left ventricular failure developed during the early period of the emergency blood transfusion, so the correction of prothrombin time by fresh-frozen plasma (due to the large volume requirement) was not feasible. The patient received 50 μg/kg intravenous bolus of NovoSeven (recombinant active factor VII) in an almost desperate situation. The International Normalized Ratio changed to 2.1 in 30 min; bleeding had stopped immediately. There was neither evidence of disseminated intravascular coagulation (in spite of the age and underlying diseases) nor loss of valve patency or infective endocarditis during follow-up. This modest report may call attention to the potential use of recombinant active factor VII in the coumarol-induced severe bleeding episodes of prosthetic heart valve patients.",
keywords = "Coumarol, Prosthetic valve, Recombinant active factor VII",
author = "Miklos Udvardy and Bela Telek and Gabriella Mezey and Peter Batar and Istvan Altorjay",
year = "2004",
month = "4",
doi = "10.1097/00001721-200404000-00012",
language = "English",
volume = "15",
pages = "265--267",
journal = "Blood Coagulation and Fibrinolysis",
issn = "0957-5235",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Successful control of massive coumarol-induced acute upper gastrointestinal bleeding and correction of prothrombin time by recombinant active factor VII (Eptacog-alpha, NovoSeven) in a patient with a prosthetic aortic valve and two malignancies (chronic lymphoid leukaemia and lung cancer)

AU - Udvardy, Miklos

AU - Telek, Bela

AU - Mezey, Gabriella

AU - Batar, Peter

AU - Altorjay, Istvan

PY - 2004/4

Y1 - 2004/4

N2 - Severe, life-threatening acute upper gastrointestinal bleeding may occasionally occur in patients receiving coumarol prophylaxis for prosthetic heart valves. These patients are exposed to two potential, serious risks: bleeding due to the severe blood loss induced by excessive anticoagulant effect or as a consequence of the cessation of anticoagulation subsequent thrombotic occlusion of the valve and loss of patency. Herein a short case report is presented. The elderly male patient had a prosthetic valve in the aortic position and also suffered from two malignant diseases: chronic lymphocytic leukaemia and a more recently developed lung cancer with metastatic spread into both lungs. The patient had a major gastrointestinal bleed, leading to a sudden fall of haematocrit (0.09), and to a collapse of peripheral circulation due to too excessive a coumarol effect (International Normalized Ratio > 8). An acute left ventricular failure developed during the early period of the emergency blood transfusion, so the correction of prothrombin time by fresh-frozen plasma (due to the large volume requirement) was not feasible. The patient received 50 μg/kg intravenous bolus of NovoSeven (recombinant active factor VII) in an almost desperate situation. The International Normalized Ratio changed to 2.1 in 30 min; bleeding had stopped immediately. There was neither evidence of disseminated intravascular coagulation (in spite of the age and underlying diseases) nor loss of valve patency or infective endocarditis during follow-up. This modest report may call attention to the potential use of recombinant active factor VII in the coumarol-induced severe bleeding episodes of prosthetic heart valve patients.

AB - Severe, life-threatening acute upper gastrointestinal bleeding may occasionally occur in patients receiving coumarol prophylaxis for prosthetic heart valves. These patients are exposed to two potential, serious risks: bleeding due to the severe blood loss induced by excessive anticoagulant effect or as a consequence of the cessation of anticoagulation subsequent thrombotic occlusion of the valve and loss of patency. Herein a short case report is presented. The elderly male patient had a prosthetic valve in the aortic position and also suffered from two malignant diseases: chronic lymphocytic leukaemia and a more recently developed lung cancer with metastatic spread into both lungs. The patient had a major gastrointestinal bleed, leading to a sudden fall of haematocrit (0.09), and to a collapse of peripheral circulation due to too excessive a coumarol effect (International Normalized Ratio > 8). An acute left ventricular failure developed during the early period of the emergency blood transfusion, so the correction of prothrombin time by fresh-frozen plasma (due to the large volume requirement) was not feasible. The patient received 50 μg/kg intravenous bolus of NovoSeven (recombinant active factor VII) in an almost desperate situation. The International Normalized Ratio changed to 2.1 in 30 min; bleeding had stopped immediately. There was neither evidence of disseminated intravascular coagulation (in spite of the age and underlying diseases) nor loss of valve patency or infective endocarditis during follow-up. This modest report may call attention to the potential use of recombinant active factor VII in the coumarol-induced severe bleeding episodes of prosthetic heart valve patients.

KW - Coumarol

KW - Prosthetic valve

KW - Recombinant active factor VII

UR - http://www.scopus.com/inward/record.url?scp=2342419023&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=2342419023&partnerID=8YFLogxK

U2 - 10.1097/00001721-200404000-00012

DO - 10.1097/00001721-200404000-00012

M3 - Article

VL - 15

SP - 265

EP - 267

JO - Blood Coagulation and Fibrinolysis

JF - Blood Coagulation and Fibrinolysis

SN - 0957-5235

IS - 3

ER -